Alert archive / West Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, WV

May 6, 2018Cabell County, Wayne County, West Virginia; Lawrence County, Ohio; Boyd County, Kentucky

NWS Charleston, WV issued this special weather statement at May 6, 2018, 8:21 AM EDT for Cabell County, Wayne County, West Virginia; Lawrence County, Ohio; Boyd County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2018, 8:21 AM EDT (12:21 UTC)
Expired
May 6, 2018, 11:15 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Lawrence County, OH, Cabell County, WV, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 75 km from the middle of the area, began a volume at 12:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WWUS81 KRLX 061221
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
821 AM EDT SUN MAY 6 2018

KYZ101-103-OHZ086-087-WVZ005-006-061515-
Boyd-Greenup-Gallia-Lawrence-Wayne-Cabell-
821 AM EDT SUN MAY 6 2018

...RAIN WILL AFFECT BOYD...SOUTHEASTERN GREENUP...SOUTHWESTERN 
GALLIA...LAWRENCE...CABELL AND WAYNE COUNTIES...

At 814 AM EDT, An area of rain was nearly stationary over the area.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Wayne, Chesapeake,
Proctorville, Beech Fork State Park, Cannonsburg, Lake Vesuvius,
Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona, Burnaugh,
Durbin, East Lynn Lake and Centerville.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 185 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 25.

Steady light to moderate rainfall is also occurring over nearly 
saturated ground. This may cause localized flooding. Do not drive 
your vehicle through flooded roadways.

Excessive runoff will cause elevated levels on small creeks and 
streams, and ponding of water in urban areas, highways, streets and 
underpasses, as well as other poor drainage areas and low lying 
spots.

Excessive runoff will cause elevated levels on small creeks and 
streams, and ponding of water on country roads and farmland along 
the banks of creeks and streams.

LAT...LON 3858 8280 3860 8274 3864 8276 3868 8274
      3868 8270 3875 8270 3875 8266 3885 8265
      3874 8234 3859 8220 3859 8222 3851 8212
      3827 8223 3825 8226 3807 8232 3809 8254
      3819 8260 3826 8261 3827 8266 3853 8283
TIME...MOT...LOC 1214Z 239DEG 16KT 3852 8246 
$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 6, 6:35 AM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 6, 6:35 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
635 AM EDT Sun May 6 2018

.SYNOPSIS...
Bulk of the rain exits today, but not completely, despite the
upper trough exit. A weaker upper trough crosses Monday through
Tuesday. Warmer next weekend, despite a cold front Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 625 AM Sunday...

Made significant changes to the POPs through 00Z Monday,
although the general theme remains the same with showers
dominating the next 6 hours.

As of 310 AM Sunday...

Most impactful rain over the next few hours will be with the
northern side deformation zone that will set up from central
Kentucky into southeast Ohio and largely remain stationary on
the southwestern end of this feature. It will then push
northeastward along its axis, so some prolonged rainfall is
possible along the Ohio River through 15-18Z today. Upper low
then exits to the northeast, merging with the northern stream
flow. Another weak trough axis drops in shortly afterwards
providing a weak resurgence in the POPs after a brief period of
clearing later this evening and tonight. Will keep these POPs
on the lower side for this issuance, peaking at high end chance
for now. In the end, the general trough pattern over the Great
Lakes and Appalachians holds during the near term. Temperatures
remain similar to those on Saturday with lowland upper 60s to
lower 70s in this unsettled regime.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 420 AM Sunday...

A weak upper level trough over the area Monday, slowly exits on
Tuesday. With minimal intrusion of cooler, drier air from the
north, in the wake of the weekend system, a summer like pattern
ensues, with the chance for afternoon and evening pop up
showers and thunderstorms, the best chance in the mountains and
on Monday. The overall chance decreases, with a very minimal
chance in the northern mountains Wednesday.

Generally weak flow indicates any storms would be short-lived
and weak in nature.

Central guidance temperatures and dew points accepted. With the
minimal intrusion of cooler, drier air, dew points are higher
than previous forecasts, and neither frost nor fire should be
an issue.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 420 AM Sunday...

A cold front is progged to cross the area Thursday, with timing
a bit faster than previous runs. This means clouds and showers
will inhibit heating earlier, possibly limiting the strength of
the thunderstorms. However, with dew points progged to be well
into the 60s ahead of the front, CAPE is progged to climb over
1500 J/Kg, highest to the southwest. With sufficient bulk shear,
thunderstorms could still be strong.

The front is progged to return as a warm front Friday, and dew
points and CAPE are progged to climb as high across southwest
portions of the area Friday afternoon, as on Thursday. Showers
and thunderstorms are possible Friday into Friday night, in
elongated theta e advection along and just ahead of the warm
front, and in the unstable air Thursday afternoon and evening
just south and west of the warm front.

In the wake of the warm front, the summer like weather pattern
resumes next weekend.

Central guidance temperatures and dew points accepted, generally
higher than previous forecasts.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
As of 625 AM Sunday...

Off and on rain to continue through the 18Z time frame as the
upper level low exits to the northeast, taking the rain with it.
Guidance remains pessimistic with mainly IFR and worse through
15-17Z depending on site, but observations can again be expected
to fluctuate during this period. Ceilings will then gradually
lift upon exit of the rain as will the visibilities.

Cloud cover persists after 00Z with another weak trough aloft
moving in and bringing low end chances for showers through 12Z
Monday. On top of this, the guidance is hitting the fog
potential hard despite the clouds, and do hint at this at the
end of the TAFs for all terminals except BKW.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: Low to Medium.

ALTERNATE SCENARIOS: Timing of restrictions changes may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    L    M    M    M    M    H    M    H    M    L    L
HTS CONSISTENCY  L    M    L    L    M    M    M    M    M    M    M    M
BKW CONSISTENCY  L    L    L    L    M    H    H    H    H    M    L    M
EKN CONSISTENCY  L    M    M    H    L    H    H    H    H    M    M    L
PKB CONSISTENCY  M    L    L    L    L    H    M    M    M    M    L    L
CKB CONSISTENCY  M    M    M    L    L    M    H    H    M    M    L    M

AFTER 12Z MONDAY...
IFR possible in rain/stratus into Monday... especially across
the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/26
NEAR TERM...26
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...26
Hazardous weather outlook, May 6, 4:26 AM EDT, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
426 AM EDT Sun May 6 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
426 AM EDT Sun May 6 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 6, 8:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
821 AM EDT SUN MAY 6 2018

KYZ101-103-OHZ086-087-WVZ005-006-061515-
Boyd-Greenup-Gallia-Lawrence-Wayne-Cabell-
821 AM EDT SUN MAY 6 2018

...RAIN WILL AFFECT BOYD...SOUTHEASTERN GREENUP...SOUTHWESTERN
GALLIA...LAWRENCE...CABELL AND WAYNE COUNTIES...

At 814 AM EDT, An area of rain was nearly stationary over the area.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Wayne, Chesapeake,
Proctorville, Beech Fork State Park, Cannonsburg, Lake Vesuvius,
Barboursville, Kenova, Milton, Catlettsburg, Ceredo, Ona, Burnaugh,
Durbin, East Lynn Lake and Centerville.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 Interstate 64 in Kentucky between mile markers 185 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 25.

Steady light to moderate rainfall is also occurring over nearly
saturated ground. This may cause localized flooding. Do not drive
your vehicle through flooded roadways.

Excessive runoff will cause elevated levels on small creeks and
streams, and ponding of water in urban areas, highways, streets and
underpasses, as well as other poor drainage areas and low lying
spots.

Excessive runoff will cause elevated levels on small creeks and
streams, and ponding of water on country roads and farmland along
the banks of creeks and streams.

LAT...LON 3858 8280 3860 8274 3864 8276 3868 8274
      3868 8270 3875 8270 3875 8266 3885 8265
      3874 8234 3859 8220 3859 8222 3851 8212
      3827 8223 3825 8226 3807 8232 3809 8254
      3819 8260 3826 8261 3827 8266 3853 8283
TIME...MOT...LOC 1214Z 239DEG 16KT 3852 8246

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:54 AM EDTAreal Flood WarningRLXRandolph11 hr
May 6, 8:28 AM EDTAreal Flood WarningRLXPocahontas, Randolph9 hr
May 6, 8:36 AM EDTAreal Flood WarningRLXCabell, Wayne11 hr
May 6, 11:05 AM EDTAreal Flood WarningRLXKanawha, Putnam15 hr
May 6, 11:29 AM EDTAreal Flood WarningRLXBoone, Clay, Fayette, Jackson, Kanawha, Lincoln and 3 more6 hr
May 6, 12:18 PM EDTSpecial Weather StatementRLXNicholas, Webster57 min
May 6, 3:16 PM EDTFlood WatchRLXBarbour, Boone, Braxton, Cabell, Clay, Fayette and 9 more29 hr
May 6, 5:32 PM EDTSpecial Weather StatementRLXLincoln118 min

Nearby

Special Weather Statements in West Virginia, 2018Special Weather Statements in Ohio, 2018Special Weather Statements in Kentucky, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.